Alert archive / Virginia / Frost Advisories in 2016

Frost Advisory 2, NWS Blacksburg, VA

April 13, 20164 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Apr 13, 2016, 2:44 PM EDT for 4 counties in Virginia. It took effect at Apr 14, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2016, 2:44 PM EDT (18:44 UTC)
In effect from
Apr 14, 2016, 2:00 AM EDT
Expired
Apr 14, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS71 KRNK 131844
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT WED APR 13 2016

...FROST EXPECTED TO DEVELOP DURING EARLY THURSDAY MORNING...

.HIGH PRESSURE WILL PROVIDE LIGHT WINDS AND CLEAR SKIES FOR
TONIGHT. GOOD RADIATIONAL COOLING SHOULD OCCUR...AND SEND LOW
TEMPERATURES TO THE MID 30S. THESE TEMPERATURES WILL SUPPORT THE
DEVELOPMENT OF FROST BY EARLY THURSDAY MORNING.

VAZ024-140245-
/O.NEW.KRNK.FR.Y.0002.160414T0600Z-160414T1300Z/
ROCKBRIDGE-
INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA
244 PM EDT WED APR 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY.

* LOCATIONS...ROCKBRIDGE COUNTY...INCLUDING THE INDEPENDENT CITIES
  OF BUENA VISTA AND LEXINGTON.

* HAZARDS...FROST.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT INTO EARLY THURSDAY MORNING.

* IMPACTS...FROST MAY HARM OR EVEN KILL SENSITIVE OUTDOOR
  VEGETATION IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PW
1 follow-up statement
683 
WWUS71 KRNK 140138
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT WED APR 13 2016

...FROST EXPECTED TO DEVELOP EARLY THURSDAY MORNING...

.HIGH PRESSURE WILL PROVIDE LIGHT WINDS AND CLEAR SKIES TONIGHT.
THESE CONDITIONS WILL PROVIDE FOR GOOD RADIATIONAL COOLING...ALLOWING
LOW TEMPERATURES TO DROP INTO THE MID 30S SUPPORTING THE DEVELOPMENT
OF FROST BY EARLY THURSDAY MORNING.

VAZ035-141300-
/O.EXA.KRNK.FR.Y.0002.160414T0600Z-160414T1300Z/
AMHERST-
INCLUDING THE CITY OF...AMHERST
938 PM EDT WED APR 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY.

* LOCATIONS...AMHERST COUNTY.

* HAZARDS...FROST.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT INTO EARLY THURSDAY MORNING.

* IMPACTS...FROST MAY HARM OR EVEN KILL SENSITIVE OUTDOOR 
  VEGETATION IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ024-141300-
/O.CON.KRNK.FR.Y.0002.160414T0600Z-160414T1300Z/
ROCKBRIDGE-
INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA
938 PM EDT WED APR 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

* LOCATIONS...ROCKBRIDGE COUNTY...INCLUDING THE INDEPENDENT 
  CITIES OF BUENA VISTA AND LEXINGTON.

* HAZARDS...FROST.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT INTO EARLY THURSDAY MORNING.

* IMPACTS...FROST MAY HARM OR EVEN KILL SENSITIVE OUTDOOR 
  VEGETATION IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RAB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 13, 1:29 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 13, 1:29 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED APR 13 2016

.SYNOPSIS...
HIGH PRESSURE WILL BUILD FROM THE NORTH TODAY...AND ALLOW DRY
CONDITIONS TO PERSIST THROUGH THE REST OF THIS WEEK AND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT WEDNESDAY...

HIGH PRESSURE CONTINUES TO BUILD SOUTHWARD FROM THE NEW ENGLAND
STATES...AND SHOULD BRING DRY CONDITIONS THROUGH THE REMAINDER OF
TODAY. ONLY PATCHY AREAS OF CIRRUS MAY CROSS OVER NORTHWEST NORTH
CAROLINA LATER IN THE AFTERNOON...BUT PLENTY OF SUNSHINE SHOULD
ALLOW TEMPERATURES TO REACH THE MID 50S TO THE LOWER 60S. MINOR
TWEAKS WERE MADE TO THE HIGHS FOR THIS UPDATE.

NOT MUCH CHANGE IS EXPECTED FOR TONIGHT. LIGHT WINDS AND MAINLY
CLEAR SKIES SHOULD ALLOW TEMPERATURES TO DROP INTO THE LOWER 30S
TO THE LOWER 40S. HOWEVER...THE ONLY AREAS EXPECTED BELOW FREEZING
REMAIN WHERE THE GROWING SEASON HAS NOT OFFICIALLY STARTED YET.
AFTER COORDINATING WITH SURROUNDING OFFICES...IT IS LIKELY THAT
A FROST ADVISORY WILL BE NEEDED TONIGHT FOR ROCKBRIDGE COUNTY OF
VIRGINIA. JUST A MENTION OF PATCHY FROST WILL BE IN THE GRIDS FOR
ALLEGHANY...ASHE...AND WATAUGA COUNTIES OF NORTH CAROLINA...BUT
NOT ENOUGH TO EXPECT A FROST ADVISORY AT THIS TIME.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM EDT WEDNESDAY...

FAIR WEATHER EXPECTED THROUGH THE END OF THE WEEK AS HIGH PRESSURE
REMAINS IN CONTROL OF THE WEATHER ACROSS THE MID ATLANTIC.

MODEL GUIDANCE CONTINUES TO DEPICT AN AMPLIFIED AND SLOW MOVING
PATTERN WITH MULTIPLE CLOSED LOW FEATURE...ALL OF WHICH REMAIN
OUTSIDE OF OUR REGION.  BUILDING UPPER RIDGE OVER THE EASTERN CONUS
WILL BE FLANKED BY A WESTERN ATLANTIC CLOSED LOW...A ROCKIES CLOSED
LOW...AND A LOW CAUGHT UNDERNEATH THE RIDGE OVER THE LOWER MS
VALLEY. THE LOW OVER THE DEEP SOUTH IS THE ONLY FEATURE THAT WILL BE
CLOSE ENOUGH TO POTENTIALLY STEER SOME UPPER LEVEL MOISTURE IN OUR
DIRECTION IN THE FORM OF CIRRUS...BUT ALL OTHER ACTIVE WEATHER
FEATURES WILL REMAIN BLOCKED BY THE UPPER RIDGE.  THE GFS IS THE
MOST AGGRESSIVE WITH THE UPPER LEVEL MOISTURE...SUGGESTING PARTS OF
THE FORECAST AREA...MAINLY THE NORTH CAROLINA MOUNTAINS...MAY BE
SUBJECT TO A PERIOD OF THICKER CLOUD COVER.

THE CENTER OF THE RIDGE OF HIGH PRESSURE WILL BE TO OUR NORTH...
WHICH MEANS WE WILL BE SUBJECT TO PERSISTENT NORTHEAST TO EAST
SURFACE WIND. THIS WIND FLOW IS DRY...SO THE EXPECTATION IS FOR
MOSTLY CLEAR SKIES...ASIDE FROM ANY CIRRUS. THE COOLEST OF THE
AIRMASS WILL BE WEDGED DOWN THE EAST SIDE OF THE APPALACHIANS WITH
85H TEMPS OF +2 TO +4 DEG C. THESE SORT OF TEMPERATURES...WITH
NEAR FULL APRIL SUN...WILL MAKE IT FEEL QUITE PLEASANT DURING THE
DAY WITH HIGHS IN THE 60S. AT NIGHT HOWEVER...A NEARLY CLEAR SKY
COMBINED WITH THE COOLER THICKNESS VALUES WILL ALLOW FOR
TEMPERATURES TO QUICKLY RETREAT INTO THE 30S...THUS PROMOTING
SCATTERED FROST.

WITH AN EASTERLY WIND...THE WARMEST TEMPERATURES THROUGH THE END OF
THE WEEK WILL LIKELY BE ON THE WEST SIDE OF THE MOUNTAINS FROM THE
TENNESSEE VALLEY INTO WEST VIRGINIA WHERE EASTERLY DOWNSLOPE
COMPRESSION WILL DRIVE READINGS AOA 70. WITHIN OUR FORECAST
AREA...THIS SUGGESTS THE WARMER DAYTIME HIGHS WILL BE ON THE WEST
SIDE OF THE APPALACHIAN DIVIDE FROM SMYTH AND TAZEWELL COUNTIES
NORTH TO NEAR BLUEFIELD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...

THE OMEGA BLOCKING PATTERN WILL PERSIST THROUGH THE WEEKEND. NEXT
WEEK...A DISTURBANCE IN THE NORTHERN JET MAY ACT AS THE TRIGGER TO
HELP EJECT THE WESTERN U.S. LOW/TROUGH EASTWARD. GUIDANCE VARIES
AS TO THE SPEED THIS EJECTION TAKES PLACE WITH THE GFS NOTABLY
SLOWER THAN THE ECWMF. OUR FORECAST WILL REFLECT A BLENDED
SOLUTION THAT LEANS MORE TOWARDS THE QUICKER ECMWF SOLUTION.

GIVEN THIS SCENARIO...OUR FORECAST WILL REMAIN DRY THROUGH MONDAY.
LIGHT PRECIPITATION IS FORECAST TO RETURN TO CENTRAL AND WESTERN
PORTIONS OF THE AREA ON TUESDAY IN ASSOCIATION WITH A PASSING WARM
FRONT.

TEMPERATURES WILL TREND WARMER THROUGH THE PERIOD WITH HIGHS IN THE
UPPER 60S TO LOWER 70S ACROSS THE MOUNTAINS AND MID TO UPPER 70S
ACROSS THE PIEDMONT ON MONDAY AND TUESDAY. LOWS WILL HAVE INCHED
THEIR WAY HIGHER TO THE MID TO UPPER 40S ACROSS THE MOUNTAINS MONDAY
NIGHT WITH LOWER 50S ACROSS THE PIEDMONT.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT WEDNESDAY...

HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD TOWARD THE MID
ATLANTIC DURING THIS FORECAST PERIOD. THUS...THERE IS HIGH
CONFIDENCE FOR VFR CONDITIONS AT ALL SITES THROUGH 18Z THURSDAY.
WINDS SHOULD BE LIGHT FROM MAINLY THE EAST THROUGHOUT THIS TIME.

EXTENDED DISCUSSION...

HIGH PRESSURE WILL STAY IN CONTROL TO MAINTAIN VFR CONDITIONS
THROUGH FRIDAY AND THE UPCOMING WEEKEND. THE LATEST MODELS STILL
KEEP ANY MOISTURE FROM DISTURBANCES CROSSING THE SOUTHEAST UNITED
STATES WELL TO THE SOUTH TO AFFECT THE MID ATLANTIC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PM
LONG TERM...DS
AVIATION...PW
Hazardous weather outlook, Apr 13, 1:32 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT WED APR 13 2016

NCZ001>006-018>020-VAZ007-009>020-022-023-032>035-043>047-058-059-
WVZ042>044-507-508-141745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
132 PM EDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-141745-
ROCKBRIDGE-
132 PM EDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FROST ADVISORY WILL LIKELY BE NEEDED TONIGHT DUE TO THE
POTENTIAL FOR MORE FROST DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PW

Nearby

Frost Advisories in Virginia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.